2013


To access this material please log in or register

Register Authorize
2013/№5

A case of recurrent neutropenia tentatively induced by propafenon, spironolactone, and valsartan in a female patient with atrial fibrillation, arterial hypertension and CHF

Shuev G.N., Payushchik S.A., Sychev D.A., Otdelenov V.A., Kleymenova E.B.

Keywords: valsartan, drug-induced neutropenia, propafenon, spironolactone

DOI: 10.18087 / rhfj.2013.5.1865

Drug-induced neutropenia is a severe condition resulting from a dangerous, adverse side reaction, which may cause various complications including death. A case is described of recurrent drug-induced neutropenia in a 55 year old woman with paroxysmal atrial fibrillation, 3d degree AH and CHF. The first neutropenia episode was associated with the onset of propafenon treatment; the second episode developed, when spironolactone was added to the therapy; and in the third episode, leucopenia developed after addition of valsartan. After withdrawal from the therapy, the leukocyte count returned to normal. Recurrent neutropenia causes considerable difficulties in the choice of drug therapy. It implies the necessity for frequent monitoring of blood count, to avoid administration of the drugs, which have been shown to induce neutropenia, and to provide at the same time adequate treatment of the underlying disease.
  1. Akamizu T, Ozaki S, Hiratani H et al. Drug-induced neutropenia associated with anti-neutrophil cytoplasmic antibodies (ANCA): possible involvement of complement in granulocyte cytotoxicity Clinical & Experimental Immunology. 2002;127 (1):92–98.
  2. Bhatt V, Saleem A. Drug-Induced Neutropenia – Pathophysiology, Clinical Features, and Management. Annals of Clinical & Labora­tory Science. 2004;34 (2):131–137.
  3. Munshi HG, Montgomery RB. Severe neutropenia: a diagnostic approach. The Western Journal of Medicine. 2000;172 (4):248–252.
  4. Couto N, Ferreira M, Reis E. Neutropenia and cutaneous lesions secondary to propafenone. European Journal of Dermatology. 2009;19 (4):365–367.
  5. Mayrhofer EF, Davogg S, Feilhauer GD et all Profound granulocytopenia in a patient treated with propafenon. Wiener Medizinische Wochenschrift 1982;132 (11):273–275.
  6. Miwa LJ, Jolson HM. Propafenone associated agranulocytosis. Pacing and Clinical Electrophysiology. 1992;15 (4 Pt 1):387–390.
  7. Hsiao SH, Lin YJ, Hsu MY et al. Spironolactone-induced agranulocytosis: a case report. Kaohsiung Journal of Medical Sciences. 2003;19 (11):574–578.
  8. Jivraj KT, Noseworthy TW, Friesen EG et al. Spironolactone-induced agranulocytosis. Drug intelligence & clinical pharmacy. 1987;21 (12):974–975.
  9. Stricker BH, Oei TT. Agranulocytosis caused by spironolactone. British Medical Journal (Clinical Research Ed.). 1984;289 (6447):731.
  10. Van der Klauw MM, Wilson JH, Stricker BH. Drug-associated agranulocytosis: 20 years of reporting in The Netherlands (1974–1994). American Journal of Hematology. 1998;57 (3):206–211.
  11. Whitling AM, Pérgola PE, Sang JL et al. Spironolactone-induced agranulocytosis. Annals of Pharmacotherapy. 1997;31 (5):582–585.
  12. Хубиева М. Ю., Юргель Е. Н., Лепахин В. К. и др. Методические рекомендации определения степени достоверности причинно-следственной связи «неблагоприятная побочная реакция – лекарственное средство» (классификация и методы). Москва-2008. – 5–7.
Shuev G.N., Payushchik S.A., Sychev D.A. et al. A case of recurrent neutropenia tentatively induced by propafenon, spironolactone, and valsartan in a female patient with atrial fibrillation, arterial hypertension and CHF. Russian Heart Failure Journal. 2013;14 (5):309-312

To access this material please log in or register

Register Authorize
Ru En